Colorado, 2020

High Wind in Colorado, November 8, 2020

November 8, 2020 · NWS BOU · 3 events in 3 counties and zones

Peak wind gust reports included 63 mph, 2 miles south-southeast of Centennial and at Iliff;, with 62 mph in Akron.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Peak wind gust reports included 63 mph, 2 miles south-southeast of Centennial and at Iliff;, with 62 mph in Akron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Nov 7, 10:22 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Nov 7, 10:22 PM MST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1022 PM MST Sat Nov 7 2020

.UPDATE...
Issued at 1022 PM MST Sat Nov 7 2020

Have issued a High Wind Warning for the higher terrain in Larimer
and Boulder counties for early tomorrow morning. This will be
following the cold frontal passage, when subsidence, tight
gradients and a mean state critical layer (when the component-
along winds perpendicular to the mountain range goes negative
aloft over a strong positive layer at mountain top) over the area
will force increased winds down the lee of the Rockies. Expect
winds to rapidly increase after about 3 AM, with sustained of 30
to 45 mph and gusts to 75 mph to last through sunrise and into mid
morning.

UPDATE Issued at 838 PM MST Sat Nov 7 2020

We added eastern Boulder County and the Denver metro area to the
High Wind Warning tonight and tomorrow morning as short range
model output are now showing much stronger gusts in these areas.
Maximum gusts are expected to exceed 50 knots and be associated
with scattered passing convection, where any showers or virga will
mix strong winds down to the surface quickly. The latest 00Z NAM
shows 70 knots of wind at 700 mb around 09Z, so it won't take much
momentum transfer to deliver those high winds.

The record high minimum temperature at KDEN is still in jeopardy
tonight with temperatures not expected below 48 F until a few
hours after midnight. We adjusted maximum temperatures down
slightly across the area tomorrow to better align with more recent
guidance.

Wind and humidity on the plains east of the Denver metro will
approach criteria for a Red Flag Warning for a few hours tomorrow
afternoon. There is currently not enough confidence that these
conditions will develop or hold for a minimum of 3 hours to issue
a warning, but the situation will need to be reevaluated
overnight or in the morning.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 129 PM MST Sat Nov 7 2020

A potent but quick burst of snow and wind is still expected to
develop late tonight into Sunday morning. The models show a strong
jet max rounding a trough after midnight. The strongest winds at
that time will be over the eastern plains. Any weak showers/virga
that develops could mix stronger gusts to 50-55 kts could mix
the surface. Consequently, no changes to the current high wind
warning at this time. Could see a record high min for this date.
The record is 48, but with the gusty winds this evening the
temperatures at D.I.A is not expected to drop below 50 before
midnight. In the mountains. the models still showing a brief but
potent burst of snow developing. Best combination of snow/wind
looks like it will be in zone 34, moving from southwest to
northeast across the mountains. The HRRR shows some strong winds
gusts in excess of 60 kts above timberline after 09z. Have decided
to issues a winter weather advisory for zone 34 where the best
combination of snow and wind will likely occur. There will be a
period of weak mid level qg omega until 09z, then moderate to
strong qg decent kicks in as strong bora winds develop. Sunday,
the snow and wind will persist until 15z in the mountains than
taper off through the day. It will be closer to seasonal
temperatures on Sunday.

.LONG TERM...(Sunday night through Saturday)
Issued at 315 PM MST Sat Nov 7 2020

Strong southwesterly flow aloft is expected for the CWA Sunday
night. It will decrease gradually after midnight into Monday
afternoon as an upper trough axis moves eastward into Colorado.
The upper trough is progged to be over the CWA Monday afternoon
through about midnight Monday night. By Tuesday morning weak to
moderate northwesterly flow is is place for us.  The flow aloft
becomes zonal by Tuesday afternoon and remains that way through
Tuesday night. The QPF fields show fairly strong upward vertical
velocity for the CWA Sunday night through Monday evening. Decent
subsidence is in place the rest of Monday night and Tuesday.
Weaker, more neutral synoptic scale energy is in place the rest
of Tuesday and Tuesday night. The low level pressure and wind
fields show somewhat normal drainage wind patterns for Sunday
night. A cold front moves south across the CWA later Sunday night
into Monday morning. Fairly decent north-northeasterly low level
upslope winds are progged early Monday morning into Monday
evening. Weak normal diurnal wind trends are expected later Monday
night through Tuesday night. For moisture, there is some progged
to move into the mountains Sunday night with the incoming upper
trough. Moisture increases over the plains as well during the day
Monday. The best moisture for the CWA will be from 21Z Monday to
09Z Tuesday. It will decrease from west to east Monday night.
Tuesday and Tuesday night are pretty dry in most areas with a bit
of moisture expected over the high mountains, especially over the
northwestern CWA. The mountain top winds are southwesterly and not
too strong; so orographic enhancement does not look very good.
For the plains, the best moisture is Monday afternoon and evening.
There will also be some upslope winds during that time, although
not very deep. Pops look "likely" in the high mountains late
Sunday into Monday evening, and for the plains, "chance"s look
good mainly Monday afternoon and night. Snowfall may be high
enough to warrant "advisory" criteria amounts in zones 33 and 34
on Monday into Monday evening. Will keep monitoring at this time.
For temperatures, readings will actually be below seasonal normals
both Monday and Tuesday. For later days, Wednesday through
Saturday, models have a broad upper level trough over the CWA
Wednesday into Thursday with moderately strong zonal flow aloft.
There is a brief shot of upper ridging for the rest of Thursday
into Friday, with more upper troughing later Friday into Saturday.
The ECMWF shows higher amplitude troughing compared to the GFS.
There is not a lot of moisture to work with during the later
periods. Temperatures should stay below seasonal normals, however
they will warm slowing through the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 838 PM MST Sat Nov 7 2020

After a brief lull this evening, winds were beginning to increase
as low and mid level gradients tightened. That trend should
continue through 09Z, but then a blast of even stronger winds with
gusts of 45-50 knot swill be possible for a brief time between 09Z
and 12Z. That would be associated with passing weak showers and
the cold front. Behind the front, winds should settle down a
little and be from the west/southwest through most of Sunday.
Expect gusts generally to around 30 knots off/on through the day.
Then winds become lighter by 00Z-01Z Monday (early Sunday
evening), VFR conditions expected, even with the passing showers.
There is a chance blowing dust could briefly reduce visibilities
if the stronger winds closer to 50 knots materialize overnight.

&&

.FIRE WEATHER...
Issued at 838 PM MST Sat Nov 7 2020

Southerly winds of 25-35 mph sustained with gusts in the 45-60
mph range are expected after midnight. The strongest gusts should
occur south of I-76. Little in the way of wetting precipitation is
expected overnight across the plains, but mountains will get
wetting snow (starting with rain in valleys).

Dry downslope winds will develop behind the cold front late
tonight and early Sunday morning. Humidities will drop to around
15 percent over the plains despite the cooler temperatures. There
is currently not enough confidence that Red Flag conditions will
develop or hold for a minimum of 3 hours to issue a warning, but
the situation will need to be reevaluated overnight or in the
morning.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 8 AM MST Sunday for COZ039>041-045>051.

High Wind Warning from 3 AM to 9 AM MST Sunday for COZ033-035.

Winter Weather Advisory until 10 AM MST Sunday for COZ034.

&&

UPDATE...Kriederman
SHORT TERM.....Coop
LONG TERM......Koop
AVIATION...Barjenbruch
FIRE WEATHER...Coop/Barjenruch
Hazardous weather outlook, Nov 7, 10:49 AM MST, 13 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1049 AM MST Sat Nov 7 2020

COZ030>051-081800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1049 AM MST Sat Nov 7 2020

...HIGH WIND WARNING MIDNIGHT TONIGHT THROUGH 8 AM MST SUNDAY FOR
THE PALMER DIVIDE AND NORTHEAST PLAINS...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

An approaching weather system will increase southerly winds while
temperatures remain warmer than average. This will create elevated
fire danger over the eastern plains as humidity is in the upper
teens and wind gusts to around 35 mph.

In the mountains, rain showers will increase by this evening.
A cold front will push in from the west after midnight with
showers becoming widespread, with snow levels dropping from 10
thousand feet down to 6 thousand feet. Snowfall rates will peak in
the 2 AM to 5 AM time frame, with short lived 1 to 2 inches per
hour rates along the frontal boundary. Southerly winds will be
gusting to 50 mph ahead of the front, then downsloping west winds
behind the front gusting to 60 mph as well. The brief heavy snow
and strong winds will create hazardous winter driving conditions
in the early Sunday morning hours.

Out on the plains tonight, southerly winds will increase
dramatically after midnight, especially along and east of I-76.
Gusts of 45 to 60 mph will be possible, which will make travel on
east to west oriented roads difficult. Secure lightweight items
or bring them indoors. Strong winds may create areas of blowing
dust and reduced visibilities.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A more unsettled and colder weather pattern can be expected for
the forecast area this upcoming week. Winds will decrease later
Sunday morning through the afternoon, with mountain snow
decreasing to flurries. A period of light snow is expected in the
mountains on Monday and Monday night, and this will likely spread
onto the plains late Monday. Estimated accumulations for this
period are 2 to 4 inches in the higher mountains and less than 2
inches elsewhere. With colder temperatures, some travel impact is
possible on the plains mainly Monday night.

There will be another chance for light snow Wednesday and
Wednesday night, mainly in the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight, however
reports of wind speeds or snow amounts would be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Logan County

When
November 8, 12:00 AM MST to 3:00 PM MST
Where
Logan County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

High Wind, Washington County

When
November 8, 12:00 AM MST to 3:00 PM MST
Where
Washington County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
November 8, 6:00 AM MST to 6:53 AM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 926667, 926668, 926666.